Thrombotic thrombocytopenic purpura induced by trimethoprim-sulfamethoxazole in a Jehovah's Witness.

Journal Article

We report a case of Thrombotic Thrombocytopenic Purpura occurring as an allergic response to trimethoprim-sulfamethoxazole therapy (Bactrim, Septra) in a Jehovah's Witness patient. The patient presented with fulminant microangiopathic hemolytic anemia and thrombocytopenia within 48 hr of initiating therapy with trimethoprim-sulfamethoxazole. Other symptoms of drug hypersensitivity included nausea, vomiting, urticarial rash, and leukopenia. Because of her religious faith, the patient was supported without plasma therapy with use of intravenous immunoglobulin, steroids, rituximab, and erythropoietin.

Full Text

Duke Authors

Cited Authors

  • Martin, MG; Whitlatch, NL; Shah, B; Arepally, GM

Published Date

  • July 2007

Published In

Volume / Issue

  • 82 / 7

Start / End Page

  • 679 - 681

PubMed ID

  • 17266059

International Standard Serial Number (ISSN)

  • 0361-8609

Digital Object Identifier (DOI)

  • 10.1002/ajh.20887

Language

  • eng

Conference Location

  • United States